What gets me through

 

My name is Catherine.  I am a sophomore at Christopher Newport University, in Newport News, VA.  Until the summer of 2016, I was a healthy, active college girl, and maybe just a little klutzy. I love to be outside, hang with my friends, worship, and have been working hard toward my undergraduate degree, to reach my goal of being, of all things, a Pharmacist.  Cipro, an anti-biotic known as a Fluoroquinolone, has derailed me, in many ways. Physically, emotionally, academically, socially…The irony is not lost on me.

This is my story…

* * * * * * * * * * * *

Although I may appear fine, I am not. Nothing going on inside of my body, and sometimes on the outside, is fine. Rather, it is like an active volcano, with daily eruptions of hot lava surging through me.

Imagine your mom walking in and finding you on the bathroom floor writhing in pain and vomiting.  You’re cold and gray.  Your arms, hands, and legs are stiff.  You know something is terribly wrong, but have lost all power and control over your body.  That’s how my mom found me Saturday morning, July 16, 2016.  This all happened, because the pediatrician prescribed Cipro, a Fluoroquinolone, for what he thought was mycoplasma.  I only had 8 pills.

IMG_6300

Since taking Cipro for 4 days (improperly prescribed to me: I did not have mycoplasma, it is not to be prescribed to pediatric patients, nor is it to be used for mycoplasma), I experience daily horrific joint and tendon pain accompanied by swelling, bruising, tightening, and pinching.  I have brain fog, short term memory loss, headaches, insomnia, profound fatigue, and burning peripheral neuropathy.  I experience terrible stomach cramping, nausea, and random food allergies that come and go. I have eye floaters, vivid dreams, odd rashes and my hair has become thin and brittle.  I have had multiple trips to the ER because of overwhelming, insatiable pain and dehydration.  I just never know what will happen next or how I may feel hour to hour, day to day.  There is no cure.

I remember one of the doctors asking me how I was still smiling; How did I continue to go on in the face of such adversity? For me, it’s simple. Faith.  My faith is the only thing getting me through.  I could not handle this alone.  John 1:5 says, “The light shines in the darkness, and the darkness has not overcome it.”  Though my life has been pretty dark lately, His light and the hope I have through Him will be there forever, no matter how dark it may get.  Another verse that has helped me is Hebrews 6:19, “We have this hope as an anchor for the soul, firm and secure.” Though I’ve been tossed around by the waves of life, sometimes overcome by the incessant surf, I hold firm to the promise of salvation in Christ alone, my comforter, my all in all.

My purpose in sharing my story is to make people aware and mindful.  Please, do not take these high power anti biotic drugs, known as fluoroquinolones, unnecessarily. They go by the common names of Levaquin, Cipro, and Avelox.  Just because you have had them before, does not mean you will escape potential life long pain and suffering if you take them again.  As little as 1 pill can cause permanent damage.  Check the FDA Black Box Warnings. Do your research.  Alternative options are usually available.  https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm513183.htm

Click to access ucm467383.pdf

In good faith…Catherine

IMG_9104